Alert archive / Kansas / Flash Flood Warnings in 2009
Flash Flood Warning 149, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Sep 21, 2009, 9:41 AM CDT for Bourbon County, Kansas. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 21, 2009, 9:41 AM CDT (14:41 UTC)
- Expired
- Sep 21, 2009, 4:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Bourbon County, KS
The radar
The Pleasant Hill radar (KEAX), 120 km from the middle of the area, began a volume at 14:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 11:55 AM CDT | FLASH FLOOD | Fort Scott, KS | HEAVY RAIN PRODUCING STREET FLOODING IN THE TOWN OF FORT SCOTT. |
| Sep 21, 12:30 PM CDT | HEAVY RAIN 2.85 | 6 Sw Fort Scott, KS | 2.85IN OF RAIN BETWEEN 9AM AND 1PM AT FORT SCOTT AWOS SITE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 134 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 2.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1353 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 766 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 211441
FFWSGF
KSC011-212100-
/O.NEW.KSGF.FF.W.0149.090921T1441Z-090921T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
941 AM CDT MON SEP 21 2009
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BOURBON COUNTY IN SOUTHEAST KANSAS...
* UNTIL 400 PM CDT MONDAY.
* AT 938 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RADAR HAS ESTIMATED ONE TO TWO INCHES OF RAINFALL
HAS FALLEN OVER THE WARNED AREA WITH LOCALLY HEAVIER AMOUNTS
SINCE 8 AM THIS MORNING.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
HIGHWAY 31 AT LITTLE OSAGE RIVER 5 MILES WEST OF FULTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3799 9508 3804 9506 3803 9461 3770 9462
3768 9463 3767 9501 3768 9509
$$
WISE3 follow-up statements
000
WGUS73 KSGF 211622
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1122 AM CDT MON SEP 21 2009
KSC011-212100-
/O.CON.KSGF.FF.W.0149.000000T0000Z-090921T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOURBON KS-
1122 AM CDT MON SEP 21 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR
BOURBON COUNTY...
AT 1117 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVED
ACROSS THE WARNED AREA THIS MORNING. RADAR ESTIMATED THAT AROUND ONE
TO TWO INCHES OF RAINFALL FELL ACROSS PORTIONS OF THE WARNED AREA
THIS MORNING. AT 1120 AM A LINE OF THUNDERSTORMS WERE MOVING INTO
THE AREA FROM THE SOUTHWEST...AND WILL PRODUCE ADDITIONAL HEAVY
RAINFALL ACROSS THE AREA LATE THIS MORNING INTO THE AFTERNOON HOURS.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
HIGHWAY 31 AT LITTLE OSAGE RIVER 5 MILES WEST OF FULTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.
&&
LAT...LON 3799 9508 3804 9506 3803 9461 3770 9462
3768 9463 3767 9501 3768 9509
$$
WISE000
WGUS73 KSGF 211944
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
244 PM CDT MON SEP 21 2009
KSC011-212100-
/O.CON.KSGF.FF.W.0149.000000T0000Z-090921T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOURBON KS-
244 PM CDT MON SEP 21 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR
BOURBON COUNTY...
AT 240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
THE HEAVY RAIN WHICH EARLIER PRODUCED FLASH FLOODING HAS SHIFTED TO
THE EAST. RUNOFF WILL CONTINUE TO DECREASE THROUGH THE AFTERNOON
HOWEVER ADDITIONAL HEAVY RAIN LATER IN THE AFTERNOON AND EVENING MAY
CAUSE ADDITIONAL FLASH FLOODING TO OCCUR.
THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
HIGHWAY 31 AT LITTLE OSAGE RIVER 5 MILES WEST OF FULTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3799 9508 3804 9506 3803 9461 3770 9462
3768 9463 3767 9501 3768 9509
$$
LINDENBERG000
WGUS73 KSGF 212054
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
354 PM CDT MON SEP 21 2009
KSC011-212101-
/O.EXP.KSGF.FF.W.0149.000000T0000Z-090921T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOURBON KS-
354 PM CDT MON SEP 21 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 PM CDT FOR BOURBON
COUNTY...
THE HEAVIEST RAINFALL HAS MOVED OUT OF THE AREA ENDING THE FLASH
FLOOD RISK...HOWEVER RESDUIAL FLOODING MAY CONINTUE ACROSS THE
WARNED THROUGH THE EVENING HOURS. AN AREAL FLOOD WARNING REPLACES
THE FLASH FLOOD WARNING UNTIL 9 PM THIS EVENING. IF FLOODING HAS
BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT
AGENCY.
LAT...LON 3799 9508 3804 9506 3803 9461 3770 9462
3768 9463 3767 9501 3768 9509
$$
WISEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 6:45 AM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, Sep 21, 6:45 AM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
645 AM CDT MON SEP 21 2009
...UPDATE TO AVIATION...
.DISCUSSION...
CLEAR SKIES...LIGHT WINDS...AND A SATURATED BOUNDARY LAYER WILL
CAUSE AREAS OF DENSE FOG TO PERSIST THROUGH MUCH OF THE EARLY
MORNING HOURS. SEVERAL LOCATIONS WILL EXPERIENCE NEAR ZERO
VISIBILITIES...AND A FOG ADVISORY MAY BE IN ORDER. THE EASTERN
OZARKS MAY HAVE THE BEST CHANCES AT EXPERIENCING WIDESPREAD DENSE
FOG...AND WILL KEEP A CLOSE EYE ON OBSERVATIONS IN THIS REGION.
AREAS NEAR LAKES...SUCH AS TABLE ROCK...LAKE OF THE OZARKS...AND
STOCKTON WILL ALSO HAVE BETTER CHANCES AT LOWER VISIBILITIES AS WELL.
AN UNSEASONABLY STRONG STORM SYSTEM CONTINUES TO MAKE A BEE LINE FOR
THE CENTRAL PLAINS. THIS FEATURE WILL FORCE A COLD FRONT THROUGH
SOUTHEAST KANSAS AND THE OZARKS LATE THIS EVENING AND TONIGHT. IN
RESPONSE TO THIS VIGOROUS COLD FRONT...STRONG TO SEVERE
THUNDERSTORMS ARE LIKELY TO DEVELOP IN AREAS ALONG AND WEST OF THE
HIGHWAY 65 CORRIDOR THIS EVENING AND OVERNIGHT. MIXED LAYER CAPES
ARE EXPECTED TO INCREASE INTO THE 2000-2500 J/KG RANGE.
HOWEVER...DUE TO LOW MAGNITUDES OF WIND SHEAR...THE FREQUENCY AND
INTENSITY OF SEVERE STORMS WILL BE MITIGATED TO AN EXTENT.
MARGINALLY SEVERE LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE
HAZARDS.
PERHAPS THE PRIMARY HAZARD ASSOCIATED WITH TONIGHTS STORMS COULD BE
FLASH FLOODING. SOIL CONDITIONS ARE MOIST AND EVEN SATURATED IN
SOME AREAS. MEANWHILE...PRECIPITABLE WATER VALUES AHEAD OF TONIGHTS
FRONT WILL INCREASE TO AROUND 1.75 INCHES. ANY TRAINING OR SLOW
MOVEMENT OF THUNDERSTORMS WILL LIKELY CREATE FLASH FLOODING IN SOME
SPOTS. ILL BE COLLABORATING THOUGHTS ON A POSSIBLE FLASH FLOOD
WATCH WITH SURROUNDING OFFICES THIS MORNING. A LAST MINUTE CALL
PRIOR TO ISSUANCE TIME WILL BE MADE ON THIS POSSIBLE HEADLINE.
ITS BECOMING MORE LIKELY THAT DRY WEATHER WILL FOLLOW THE PASSAGE OF
TONIGHTS COLD FRONT. ALL MODELS SUGGEST A MASSIVE MID LEVEL DRY
SLOT TO REPLACE THE MOISTURE LADEN AIR BEHIND THE FRONT. MEANWHILE
THE WRF SOLUTION IS SOMEWHAT OF AN OUTLIER...SUGGESTING THE
POSSIBILITY OF SOME LIGHT SHOWERS DEVELOPING UNDER THE MID LEVEL
COLD CORE ACROSS SE KANSAS AND WESTERN MISSOURI. AS A MATTER OF
FACT...THE MET GUIDANCE HAS LIKELY POPS GOING TUESDAY AND TUESDAY
NIGHT.
AFTER COLLABORATION WITH THE HYDROMETEOROLOGICAL PREDICTION CENTER
AND SEVERAL SURROUNDING OFFICES...IT APPEARS AS THOUGH THE WRF HAS
FEEDBACK ISSUES...DEVELOPING A WEAK AREA OF LOW PRESSURE OVER
EASTERN KANSAS AND WESTERN MISSOURI. THE ECMWF SOLUTION APPEARS TO
BE HANDLING THE SYNOPTIC LOW BETTER THAN ALL MODELS...AND HAVE
FOLLOWED THIS CLOSELY WITH PRECIPITATION CHANCES AND WEATHER.
THEREFORE HAVE FAVORED LOWER POPS FOR THE TUESDAY - THURSDAY NIGHT
TIME FRAME.
THERE WILL BE AN OPPORTUNITY FOR ANOTHER ROUND OF MEASURABLE
PRECIPITATION LATE IN THE WEEK. THERE ARE SOME SIGNALS WITHIN THE
MEDIUM RANGE SOLUTIONS THAT INDICATES AN EASTWARD PROGRESSION WITH
THE DEVELOPING MID LATITUDE CYCLONE. THIS WOULD BRING FORCING AND
INCREASED MOISTURE BACK OVER THE REGION TOWARD THE FRIDAY-SUNDAY
TIME FRAME.
CRAMER
&&
.AVIATION...
FOR THE 21/1200Z KSGF/KJLN/KBBG TAFS...AREAS OF DENSE FOG ARE
OCCURRING OVER PARTS OF THE REGION...BUT SOME LIMITED MIXING HAS
KEPT THE TAF SITES AT WORST MVFR SO FAR. THE KBBG/BRANSON AREA HAS
THE BEST CHANCE FOR FOG IN THE NEAR TERM WITH A LAKE INFLUENCE.
WEBCAM IN BRANSON ALONG WITH OBSERVATIONS JUST ACROSS THE BORDER
IN ARKANSAS CONFIRMS THAT DENSE FOG IS OCCURRING NEAR THE
AIRPORT...SO WILL HAVE A BRIEF PERIOD OF IFR VIS/CIGS THERE.
ATTENTION THEN TURNS TO A COLD FRONT THAT WILL MOVE FROM THE
PLAINS INTO EASTERN KS AND MO LATE IN THE DAY TODAY AND TONIGHT.
SHOWERS/TSTMS WILL AFFECT THE REGION ALONG AND BEHIND THE
FRONT...MAINLY AFTER 00Z. POST FRONTAL CEILINGS MAY DROP INTO THE
IFR CAT TOWARD THE END OF THE TAF PERIOD. DSA
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...DENSE FOG ADVISORY UNTIL 10 AM CDT THIS MORNING FOR MOZ055>058-
067>071-078>083-089>092-094>098-102>106.
FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH TUESDAY
MORNING FOR MOZ066-077>079-088>090-093>095-101>104.
KS...FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH TUESDAY
MORNING FOR KSZ073-097-101.
&&Hazardous weather outlook, Sep 21, 9:21 AM CDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 921 AM CDT MON SEP 21 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221430- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 921 AM CDT MON SEP 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE WEST OF A LINE FROM WARSAW TO SPRINGFIELD TO BRANSON THROUGH THIS EVENING. A FEW OF THESE STORMS COULD PRODUCE HAIL UP TO THE SIZE OF QUARTERS...ALONG WITH DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. HEAVY RAIN WILL ALSO ACCOMPANY THESE STORMS...RESULTING IN FLASH FLOODING IN SOME AREAS. THESE STORMS WILL LIKELY WEAKEN AS THEY TRANSLATE EAST ACROSS THE REST OF THE OZARKS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ISOLATED TO SCATTERED THUNDERSTORMS CAN NOT BE RULED OUT FROM TUESDAY THROUGH SATURDAY. LOW PRESSURE IS EXPECTED TO GRADUALLY TRACK THROUGH THE PLAINS...EVENTUALLY PROGRESSING EAST TOWARDS THE OZARKS LATE IN THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE ACROSS SOUTHEAST KANSAS AND WEST MISSOURI. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) ANGLE
In the hours before
Special weather statement, Sep 21, 9:02 AM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 902 AM CDT MON SEP 21 2009 KSZ073-211500- BOURBON KS- 902 AM CDT MON SEP 21 2009 ...SIGNIFICANT WEATHER ALERT FOR BOURBON COUNTY UNTIL 1000 AM CDT... AT 903 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PETERSBURG...OR 15 MILES SOUTHWEST OF FORT SCOTT...MOVING NORTHEAST AT 25 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE DEVON...FORT SCOTT...FULTON...HAMMOND... HARDING...HIATTVILLE...MAPLETON...MARMATON...PAWNEE STATION... PETERSBURG...PORTERVILLE...REDFIELD...UNIONTOWN AND XENIA. PEOPLE IN BOURBON COUNTY...INCLUDING UNIONTOWN...REDFIELD AND FULTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. WISE
Local storm report, Sep 21, 9:32 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
932 AM CDT MON SEP 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM HAIL HIATTVILLE 37.72N 94.87W
09/21/2009 E1.50 INCH BOURBON KS TRAINED SPOTTER
SPOTTER REPORTED HAIL DENTING CARS IN HIATTVILLE.
&&
CCROWEThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 3:25 AM CDT | Flash Flood Watch | SGF | Bourbon, Cherokee, Crawford | 24 hr |
| Sep 21, 9:48 AM CDT | Severe Thunderstorm Warning | SGF | Bourbon | 27 min |
| Sep 21, 1:26 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee, Crawford | 34 min |
| Sep 21, 2:33 PM CDT | Flash Flood Warning | SGF | Crawford | 6 hr |
| Sep 21, 2:50 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 25 min |
| Sep 21, 3:20 PM CDT | Flash Flood Warning | SGF | Cherokee | 6 hr |
| Sep 21, 3:49 PM CDT | Areal Flood Warning | SGF | Bourbon | 5 hr |
Nearby
Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.